South Dakota, 2016

Tornado and Hail in South Dakota, May 22, 2016

May 22, 2016 · NWS ABR · 6 events in 4 counties and zones

A few severe thunderstorms developed bringing large hail, damaging winds, along with an isolated tornado to parts of central and north central South Dakota. Significant damage occurred in Highmore from very strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A few severe thunderstorms developed bringing large hail, damaging winds, along with an isolated tornado to parts of central and north central South Dakota. Significant damage occurred in Highmore from very strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 22, 1:54 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, May 22, 1:54 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
354 PM CDT SUN MAY 22 2016

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 353 PM CDT SUN MAY 22 2016

The threat for severe storms this evening through tonight will be
the main forecast concern.

A shortwave currently over northern Utah will continue tracking
towards the Northern Plains tonight. This shortwave will help
advance a surface cold front/dry line across the Dakotas tonight.
Plenty of instability and 0-6 km bulk shear will be located with
this front with strong to severe storms possible....more so for
counties along and west of the Missouri River. If individual
supercells can develop late this afternoon...then tornadoes could be
possible in south central South Dakota where slightly better 0-1 km
bulk shear will be located. That said...most CAMS suggest clusters
of storm to severe storms will be the likely scenario with large
hail and damaging winds the main threat. As storms track eastward
overnight...a strenthening LLJ should help maintain a wind and large
hail. Also...with high PWATS tonight...along with the possiblity for
training storms...locally heavy rainfall will possible tonight as
well. Thankfully flash flood guidance is fairly high due to the
recent dry weather.

Most of the convection should diminish toward Monday morning in the
eastern CWA with dry conditions possible around midday. With the
front stalling along I-29...additional thunderstorms will be
possible during the afternoon hours. The threat for severe storms
looks unlikely.

Tuesday looks mostly dry until the late afternoon hours. This is
when another shortwave will cross the region with showers and
thunderstorms possible Tuesday night for most areas. Severe storms
are not expected.

.LONG TERM...(Wednesday through Sunday)
Issued at 353 PM CDT SUN MAY 22 2016

An active pattern is expected for the long term. Broad southwest mid
level flow will keep a storm track directed at the Central/Northern
Plains for much of the time period. The period with the greatest
potential for decent/widespread rain and thunder will be late
Tuesday night and Wednesday as a strong wave propagates across the
cwa. After that...forecast details become a little muddy.  With a
frontal boundary splayed out south of the region...there will be
continued chances for pcpn most periods.  Confidence in timing...etc
is low at this point. temperatures are expected to average out near
normal for the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1217 PM CDT SUN MAY 22 2016

A mix of vfr/vfr conditions are expected through the rest of
today and tonight as a front moves east over the region. Sct
shra/tsra are expected to form again over western SD this
afternoon and evening then move east overnight. Gusty winds and
low vsby can be expected with thunderstorms.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, May 22, 2:25 AM MST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT SUN MAY 22 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
425 AM CDT SUN MAY 22 2016 /325 AM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE RISK FOR AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT ALONG AND WEST OF THE MISSOURI VALLEY. THE SEVERE
THREAT WITH THESE STORMS WILL BE MAINLY LARGE HAIL AND STRONG
WINDS...HOWEVER AN ISOLATED TORNADO THREAT ALSO EXISTS. AS THE
EVENING PROGRESSES THE THREAT MOVES INTO CENTRAL AND EASTERN SOUTH
DAKOTA FOR MAINLY LARGE HAIL...STRONG WINDS...AND HEAVY RAIN.
RAINFALL TOTALS COULD TOP 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO FAR EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA EARLY MONDAY. THE SEVERE WEATHER THREAT WILL
HAVE DIMINISHED BY THIS POINT...HOWEVER HEAVY RAIN IS STILL
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY/TONIGHT.

CONNELLY

The radar

The Bismarck radar (KBIS), 125 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Corson

When
May 22, 4:22 PM MST
Where
Corson County, 0.69 mi S of Wakpala
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.660, -100.530

Hail, Corson

When
May 22, 4:30 PM MST
Where
Corson County, 0.69 mi S of Wakpala
Measured
1 in hail
Reported by
Public
Coordinates
45.660, -100.530

Tornado, Campbell

When
May 22, 5:30 PM CST to 5:35 PM CST
Where
Campbell County, 6.83 mi WNW of Artas to 7.05 mi WNW of Artas
Rating
EF0
Path length
0.28 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
45.928, -99.945

A landspout tornado touched down in an open field 8 miles northeast of Herreid. The tornado was on the ground for nearly 5 minutes.

Hail, Campbell

When
May 22, 5:34 PM CST
Where
Campbell County, 0.69 mi N of Mound City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.730, -100.070

Thunderstorm Wind, Hughes

When
May 22, 9:53 PM CST
Where
Hughes County, 0.49 mi W of (Pir)pierre Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.380, -100.290

Thunderstorm Wind, Hyde

When
May 22, 10:40 PM CST
Where
Hyde County, Highmore
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.520, -99.430

Seventy mph winds caused significant damage to the crow's nest and the bleachers at the football field along with downing several large trees in Highmore. Also, the destruction of a liquid fertilizer pump shed caused damage to pipes creating a 5000 gallon plus chemical spill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for South Dakota, 2016Warnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638578, 638581, 638598, 638583, 638599, 638601.